Call Me Crazy or Call Me Well, maybe….

You know what it’s like. One day I am feeling fine. The next morning something feels off. Coffee tastes a little funny and the breakfast of yogurt doesn’t settle like it usually does. But it was a Tuesday, my busiest day. I had a weekday Eucharist, a class to teach, a hospital visit to pray the prayers for the end of life, and another class to teach that night. To be on the safe side I started popping Zicam and drinking Airborne and filled my pockets with cough drops. As the day wore on I felt more and more off. I stopped off at the grocery story and stocked up on herbal teas for colds.  By evening I was certain I had a fever, but I didn’t have a thermometer to check. And, let’s just say that a meat thermometer stuck under one’s armpit doesn’t really register correctly and looks ridiculous… the fact that I actually tried that is clearly an indication that I was in a fevered state.

The next morning I sent my husband out for a thermometer and additional Zicam and Airborne. As the day wore on and the acetaminophen laced decongestant wore off, my temp rose – 99.5, 100, 101.9…and then I took some ibuprofen. By Thursday the fever was breaking but the congestion was increasing.

I have not had the flu in years. And this one hit me hard.

So a week later I am still recovering. In part this is because I didn’t have a chance to rest after I started feeling better. I had to prepare for Sunday morning and a funeral on Monday. And, like I said, Tuesday is my busy day.

Today I am taking some time to rest and try to fully recover. It’s a nice day to do this, warm, sunny, upper 70’s. I’ve gone for a bike ride, which was very difficult. My lungs feel like they are filled with sludge. I came home and did a “Yogamazing” de-tox class – awesome. In a little while I’ll take the dogs for a little walk. All of this gentle exercise is helping –  I feel and sound almost normal again.

This afternoon I am going for an acupuncture treatment. I haven’t had one since I left Arizona. And, for the most part I have felt good. But now I feel like something is amiss. It’s not just that I got the flu. I am experiencing unexplained weight gain which I cannot lose. All summer I tried to eat moderately and exercise more. And instead of losing weight I gained weight. It’s not right. So I did a little research. It turns out the allergy meds I take are known to cause weight gain. And I have been steadily gaining weight since I started taking these meds – 5 years ago. I thought it was just because I turned 50. And, that may be so. But it could also be the meds. I am not sure I still need these allergy meds. I started taking them because we lived in a house with lots of wall to wall carpeting and dogs and cats. Now I live in a house with wood floors and a huge washing machine that enables me to wash my pillows and bed linens weekly.  I suspect that my allergies will be different, less.

In addition to the weight gain I have been feeling fatigued. I wake up feeling like I haven’t rested. I feel sluggish. And I was always thirsty (but blood work does not indicate diabetes). Again, all symptoms of the allergy meds.

So. I stopped taking them two nights ago. I already feel better – more energy, less dry. Sleeping well, waking up rested. But truth be told I could be in for a tough couple of weeks. Some people who go off this allergy medication experience extreme itchiness and irritability, and are always hot. So far I have had some sensations of feeling warm, but none of the other symptoms. I’m hoping that the yoga, exercise, a B-complex supplement, and acupuncture will keep the extreme itchiness symptoms at bay. I can manage all of the other symptoms, but not being able to sleep because I itch – that will be tough.

I am working on getting well and being well. I had no idea that the allergy meds which were supposed to help me could actually be causing me so many problems. It is actually possible that the allergy meds are responsible for the symptoms that caused me to have a hysterectomy. And since no other cause was ever determined to justify the symptoms, I suspect they were the cause. Crazy. It’s also possible that the perpetual acidic stomach that I have is also caused by the allergy med.

I now feel like I am trying to heal and repair over five years of bad junk going within me. And no doctor has ever said to me, oh – the bleeding…or the acidic stomach…or the weight gain…is from your allergy med. But when I do my own research I find a lot of people complaining about the same symptoms from this very medication.

I am going off of it cold turkey. I am going to be well once again. In more ways than one. I’ll keep you posted. But in the meantime, if I am not quite myself for the next two weeks you know why. I am detoxing from allergy medication – and it could be rough.

Some have suggested I see my physician for this. But considering they never recognized the problem before I’m not going to them now. I will do this with the care of alternative therapies. Acupuncture is said to be very helpful for this detox process. And, I do appreciate acupuncture. So call me crazy, but I think I’m on the road to becoming well again.

Advertisements

About Terri C Pilarski

I am an Episcopal priest serving a delightfully progressive, interesting, creative congregation. I have been married more than half my life to the same man. We have two grown children, plus two dogs and two cats, although the number of four legged household members changes from time to time. I love to garden, knit, read, and play on Facebook or with my blog. I have been a practitioner of daily meditation since I was nineteen. I practice yoga five days a week and walk every where I am able too.
This entry was posted in acupuncture, flu, getting well, over the counter allergy meds, zytrec. Bookmark the permalink.

One Response to Call Me Crazy or Call Me Well, maybe….

  1. Lisa :-] says:

    I certainly won't be the one to tell you to stay away from Western medicine. Seems like they're the ones that got you into this to begin with, and they would NEVER acknowledge it. I'm not saying that all drugs are bad and that no one should ever take any drugs (I take plenty of ibuprofen, myself) but there are too many of them out there right now and not enough is known about what they can do to you long term. Hope you feel better soon.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s